Wyoming, 2012

Winter Weather in Wyoming, December 24 to 25, 2012

December 24 to 25, 2012 · NWS CYS · 15 events in 5 counties and zones

A Pacific low pressure system moved across Wyoming Christmas Eve into early Christmas Day. It produced widespread light snowfall for the lower elevations with 3 to 6 inches.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A Pacific low pressure system moved across Wyoming Christmas Eve into early Christmas Day. It produced widespread light snowfall for the lower elevations with 3 to 6 inches. Total snowfall estimates of six to twelve inches were reported over the Snowy and Sierra Madre ranges.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 24, 4:59 PM MST, 1 hour 1 minute earlier.

Area forecast discussion, Dec 24, 4:59 PM MST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
459 PM MST MON DEC 24 2012

.AVIATION...
UPPER LEVEL LOW MOVING ACROSS COLORADO TONIGHT WILL PRODUCE
WIDESPREAD SNOW OVER THE FORECAST AREA. ALL TERMINAL FORECAST
POINTS WILL EXPERIENCE REDUCED VISIBILITIES AND LOW CEILINGS
TONIGHT. MAINLY IFR WITH PERIODS OF LIFR OVER THE AREA WITH
OBSCURED MOUNTAINS. WINDS WILL BE ON THE LIGHT SIDE. STRONGEST
WINDS WILL BE WEST OF THE LARAMIE RANGE THIS EVENING WITH GUSTS
TO 25 KTS. WINDS WILL SLOWLY DROP OFF LATE TONIGHT AS THE UPPER
LEVEL LOW SHIFTS SOUTHEASTWARD. SNOW WILL END FROM WEST TO EAST
LATE TONIGHT THROUGH TOMORROW MORNING WHILE VISIBILITIES AND
CEILINGS SLOWLY IMPROVE. MAINLY VFR BY TUESDAY NIGHT.

&&

.PREV DISCUSSION... /ISSUED 340 PM MST MON DEC 24 2012/

SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...

SNOW EVENT NOW UNDERWAY ACROSS PORTIONS OF SOUTHEAST WYOMING...WITH
AROUND 3 INCHES OBSERVED NEAR BAGGS AND 4 TO 8 THUS FAR IN THE SNOWY
AND SIERRA MADRE RANGES. SNOW HAS SPILLED INTO THE SARATOGA AND
ARLINGTON AREAS AS WELL THIS AFTERNOON...WITH ACCUMULATING SNOW
VISIBLE ON AREA WEBCAMS. SFC ANALYSIS AT 21Z SHOWS AN ARCTIC HIGH
OVER ALBERTA WITH SUB-ZERO TEMPERATURES NOTED EVEN INTO NRN MONTANA.
MEANWHILE...SFC PRESSURE FALLS WERE EVIDENT ACROSS NEW MEXICO AND
THE TX/OK PANHANDLES. 12Z GGW SOUNDINGS SHOW THAT THE ARCTIC AIR
MASS EXTENDS TO DEPTH OF AROUND 7300FT MSL. SATELLITE PIX SHOW NEXT
SHORTWAVE DIVING SOUTHEAST THRU UTAH...WITH DECENT IR ENHANCEMENTS
EXTENDING EAST ALONG THE CO/WY STATELINE. SNOW WILL CONTINUE TO
SPREAD EAST ACROSS SOUTHEAST WYOMING THROUGH EARLY EVENING AS THE
ARCTIC BOUNDARY PUSHES SOUTH AND NORTHWEST UPSLOPE DEVELOPS
WEST...AND NORTHEASTERLY UPSLOPE DEVELOPS EAST. ALTHOUGH LACKING
UPPER LEVEL SUPPORT...LLVL UPSLOPE COMBINED WITH ENOUGH SYNOPTIC
FORCING ALONG THE FRONTAL BAND SHOULD BE ENOUGH FOR GENERALLY 2 TO 5
INCHES OF SNOW OVER LOWER ELEVATIONS AND 8 TO 14 INCHES OVER THE
SNOWY AND SIERRA MADRE RANGES. THE LARAMIE RANGE WILL LIKELY RECEIVE
4 TO 8 INCHES OF NEW SNOW FROM THIS SYSTEM. FORTUNATELY...WINDS WILL
REMAIN RELATIVELY LIGHT...THUS LIMITING THE IMPACT OF BLOWING AND
DRIFTING SNOW. EXPECT WINTRY DRIVING CONDITIONS THROUGH CHRISTMAS
MORNING THOUGH. SO...WILL KEEP THE WINTER WEATHER ADVISORY GOING FOR
ALL OF SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE INTO
CHRISTMAS MORNING. 12Z MODELS HAVE SLOWED THE ENTIRE SYSTEM DOWN BY
A FEW HOURS...SO EXPECT SNOW TO GRADUALLY DIMINISH FROM WEST TO EAST
DURING THE MORNING HOURS. ALTHOUGH THERE WILL BE LINGERING FLURRIES
ON TUESDAY AFTERNOON...ESPECIALLY OVER THE EASTERN ZONES ANY
ADDITIONAL ACCUMULATIONS BY THAT TIME WILL BE LIGHT. THE OTHER STORY
OF THIS SYSTEM WILL BE THE ARCTIC TEMPERATURES THAT WILL WORK IN FOR
TUESDAY AND TUESDAY NIGHT. AFTERNOON HIGHS WILL LIKELY ONLY REACH
THE TEENS ON TUESDAY...WITH LOWS TUESDAY NIGHT DROPPING WELL BELOW
ZERO MAINLY EAST OF I-25. THERE WILL BE A BRIEF RESPITE FOR LATE
TUESDAY THROUGH EARLY WEDNESDAY AS A TRANSITORY RIDGE MOVES THROUGH.
THE NEXT SHORTWAVE WILL SWING INTO CARBON/ALBANY COUNTIES BY
WEDNESDAY AFTERNOON AND THROUGH THE REST OF THE CWFA WEDNESDAY
NIGHT. FOR NOW HAVE CONFINED SNOW CHANCES WEST OF THE LARAMIE RANGE
ON WEDNESDAY AND SPREAD THEM OUT ONTO THE EASTERN PLAINS WEDNESDAY
NIGHT. ALTHOUGH IT DOESNT LOOK LIKE THIS SYSTEM WILL CARRY
SIGNIFICANT IMPACT...EXPECT IT TO PRODUCE ADDITIONAL ACCUMULATING
SNOW FOR MOST AREAS. TEMPERATURES WILL WARM BACK INTO THE 20S ON
WEDNESDAY...WITH SOME 30S POSSIBLE ALONG THE I-25 CORRIDOR.

LONG TERM...THURSDAY THROUGH SUNDAY...

TROUGH AXIS WILL BE OVER THE CWA ON THURS MORNING BEFORE SLIDING
EASTWARD INTO THE CENTRAL NEBRASKA BY AFTN. VERY MOIST 700-500MB
NORTHWESTERLY FLOW WILL BE OVER THE ENTIRE AREA FROM THURS MORNING
THROUGH LATE THURS NIGHT. WITH WEAK DYNAMICS AND LLVL UPSLOPE OVER
THE PLAINS...KEPT HIGHEST PRECIP CHANCES IN THE SIERRA MADRE AND
SNOWY RANGES WITH THE FAVORABLE OROGRAPHICS. COLD FRONTAL PASSAGE
ON THURS MORNING (WITH 700MB TEMPS FALLING TO -14C) COMBINED WITH
EXTENSIVE CLOUD COVER WILL CAUSE HIGHS TO STRUGGLE TO GET OUT OF
THE MID 20S. BAGGY TROUGH WILL HANG BACK ALONG THE ROCKIES ON FRI
WITH TEMPS REMAINING COOLER THAN NORMAL. PRECIP CHANCES WILL
LARGELY END ON FRI MORNING WITH DRIER AIR FILTERING INTO THE
REGION. THE REMAINDER OF THE EXTENDED WILL FEATURE GENERALLY QUIET
WEATHER WITH CONTINUED COOL TEMPS. TROUGH DIVING INTO MONTANA AND
IDAHO ON SATURDAY IS FCSTED TO SPLIT BEFORE REACHING THE
CWA...WITH ONE PIECE OF ENERGY HEADING INTO THE SOUTHWEST UNITED
STATES AND THE OTHER OVER THE NORTHERN PLAINS. WINDS WILL BECOME
BREEZY-TO-WINDY ACROSS SOUTHEAST WY ON SAT AFTN WITH PRESSURE
FALLS OVER THE PLAINS IN ADVANCE OF THE SHORTWAVE TROUGH. OTHER
THAN REINFORCING THE COLD AIRMASS OVER THE REGION BEHIND A FROPA
ON SAT EVENING...THE SHORTWAVE MOVING THROUGH THE NORTHERN PLAINS
WILL HAVE LITTLE EFFECT ON SNOW CHANCES AND CLOUD COVERAGE IN
SOUTHEAST WY AND THE NEBRASKA PANHANDLE.

AVIATION...18Z TAF ISSUANCE...

WIDESPREAD LIFR/IFR CONDITIONS IN SNOW EXPECTED TO DEVELOP LATE THIS
AFTERNOON AND INTO THE OVERNIGHT HOURS ASSOCIATED WITH THE WINTER
STORM.  IFR CONDITIONS THROUGH 00Z TUES WILL BE CONFINED TO AREAS
MAINLY ALONG AND WEST OF THE LARAMIE RANGE (KRWL AND KLAR).  THE
SNOW WILL SPREAD ONTO THE PLAINS BETWEEN 00-06Z.  COULD EVEN BE SOME
BRIEF PERIODS OF MODERATE SNOW AND VISIBILITIES DROPPING TO AROUND
1/2SM.  THE SNOW WILL DECREASE IN INTENSITY AND COVERAGE FROM WEST
TO EAST BY TUES MORNING...WITH MVFR CIGS AND LIGHT SNOW SHOWERS
CONTINUING THROUGH 18Z.  WINDS WILL NOT BE PARTICULARLY STRONG WITH
THIS SYSTEM...HOWEVER A FEW GUSTS TO 20-25 KTS WILL BE POSSIBLE.

FIRE WEATHER...

MINIMAL FIRE WEATHER CONCERNS THROUGH THE WEEK AS MOST AREAS SHOULD
RECEIVE MEASURABLE SNOW FALL TONIGHT THROUGH CHRISTMAS MORNING AND
AGAIN LATER IN THE WEEK. COLD TEMPERATURES WILL KEEP AFTERNOON
HUMIDITIES FAIRLY HIGH AS WELL. WINDS LOOK TO BE LIGHT AS WELL
THROUGH THE REMAINDER OF THE WEEK.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER WEATHER ADVISORY UNTIL 6 AM TUESDAY FOR WYZ103-WYZ104-
     WYZ105-WYZ109-WYZ110-WYZ111-WYZ112-WYZ113-WYZ114-WYZ115-
     WYZ116.
     WINTER WEATHER ADVISORY UNTIL 9 AM TUESDAY FOR WYZ101-WYZ102-
     WYZ106-WYZ107-WYZ108-WYZ117-WYZ118-WYZ119.
NE...WINTER WEATHER ADVISORY FROM 9 PM MONDAY TO NOON TUESDAY FOR
     NEZ002-NEZ003-NEZ019-NEZ020-NEZ021-NEZ054-NEZ055-NEZ095-
     NEZ096.

&&

SHORT TERM/FIRE WEATHER...HAHN
LONG TERM...FINCH
AVIATION...LIEBL
Hazardous weather outlook, Dec 24, 10:28 AM MST, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1028 AM MST MON DEC 24 2012

WYZ101>119-251730-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1028 AM MST MON DEC 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A PACIFIC STORM SYSTEM WILL MOVE ACROSS SOUTHEAST WYOMING THROUGH
TONIGHT. ACCUMULATING SNOW WILL OCCUR WITH THIS SYSTEM ALONG WITH
VERY COLD TEMPERATURES...IMPACTING HOLIDAY TRAVEL. LOWER
ELEVATIONS ARE GENERALLY EXPECTED TO RECEIVE 2 TO 5 INCHES OF NEW
SNOW...WITH 6 TO 12 INCHES ABOVE 8000 FEET. A WINTER WEATHER
ADVISORY IS IN EFFECT BY LATE TODAY THROUGH EARLY CHRISTMAS
MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW WILL TAPER OFF TUESDAY MORNING WITH VERY COLD TEMPERATURES
AND FRIGID WIND CHILLS EXPECTED THROUGH WEDNESDAY MORNING.
ANOTHER PACIFIC STORM SYSTEM WILL PUSH ACROSS THE ROCKIES ON
THURSDAY...POTENTIALLY BRINGING MORE SNOWFALL TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS TO THE
NATIONAL WEATHER SERVICE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-251730-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1028 AM MST MON DEC 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

A PACIFIC STORM SYSTEM WILL MOVE ACROSS SOUTHEAST WYOMING THROUGH
TONIGHT. ACCUMULATING SNOW WILL OCCUR WITH THIS SYSTEM ALONG WITH
VERY COLD TEMPERATURES...IMPACTING HOLIDAY TRAVEL. SNOWFALL
ACCUMULATIONS ARE EXPECTED TO REACH 2 TO 5 INCHES ACROSS THE
WESTERN NEBRASKA PANHANDLE TONIGHT. A WINTER WEATHER ADVISORY IS
IN EFFECT LATE THIS EVENING THROUGH CHRISTMAS MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW WILL TAPER OFF BY MIDDAY TUESDAY WITH VERY COLD TEMPERATURES
AND FRIGID WIND CHILLS LIKELY THROUGH WEDNESDAY MORNING. ANOTHER
PACIFIC STORM SYSTEM WILL PUSH ACROSS THE HIGH PLAINS ON
THURSDAY...POTENTIALLY BRINGING MORE SNOWFALL TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS TO THE
NATIONAL WEATHER SERVICE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 winter weather. Local standard time, as filed.

Winter Weather, Goshen County

When
December 24, 6:00 PM MST to December 25, 6:00 AM MST
Where
Goshen County forecast zone
Reported by
Law Enforcement
Coordinates
42.088, -104.353 (the zone’s center; the record gives no point)

Snowfall was estimated from two to three inches.

Winter Weather, East Platte County

When
December 24, 6:00 PM MST to December 25, 6:00 AM MST
Where
East Platte County forecast zone
Reported by
Law Enforcement
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

Four inches of snow was estimated at Wheatland.

Winter Weather, East Laramie County

When
December 24, 6:00 PM MST to December 25, 6:00 AM MST
Where
East Laramie County forecast zone
Reported by
Law Enforcement
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Six inches of snow was estimated at Pine Bluffs.

Winter Weather, Sierra Madre Range

When
December 24, 6:00 PM MST to December 25, 6:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Divide Peak SNOTEL site (elevation 8880 ft) estimated seven inches of snow.

Winter Weather, Sierra Madre Range

When
December 24, 6:00 PM MST to December 25, 6:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Sandstone Ranger Station SNOTEL site (elevation 8150 ft) estimated ten inches of snow.

Winter Weather, Sierra Madre Range

When
December 24, 6:00 PM MST to December 25, 6:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Old Battle SNOTEL site (elevation 10000 ft) estimated a foot of snow.

Winter Weather, Sierra Madre Range

When
December 24, 6:00 PM MST to December 25, 6:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Webber Springs SNOTEL site (elevation 9250 ft) estimated nine inches of snow.

Winter Weather, Sierra Madre Range

When
December 24, 6:00 PM MST to December 25, 6:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Sage Creek Basin SNOTEL site (elevation 7850 ft) estimated nine inches of snow.

Winter Weather, Sierra Madre Range

When
December 24, 6:00 PM MST to December 25, 6:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Whiskey Park SNOTEL site (elevation 8950 ft) estimated ten inches of snow.

Winter Weather, Sierra Madre Range

When
December 24, 6:00 PM MST to December 25, 6:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Blackhall Mountain SNOTEL site (elevation 9820 ft) estimated a foot of snow.

Winter Weather, Sierra Madre Range

When
December 24, 6:00 PM MST to December 25, 6:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Battle Mountain SNOTEL (elevation 7440 ft) estimated seven inches of snow.

Winter Weather, Snowy Range

When
December 24, 6:00 PM MST to December 25, 6:00 AM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Sand Lake SNOTEL site (elevation 10050 ft) estimated eight inches of snow.

Winter Weather, Snowy Range

When
December 24, 6:00 PM MST to December 25, 6:00 AM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Brooklyn Lake SNOTEL site (elevation 10240 ft) estimated six inches of snow.

Winter Weather, Snowy Range

When
December 24, 6:00 PM MST to December 25, 6:00 AM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Cinnabar Park SNOTEL site (elevation 9574 ft) estimated ten inches of snow.

Winter Weather, Snowy Range

When
December 24, 6:00 PM MST to December 25, 6:00 AM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Medicine Bow SNOTEL site (elevation 10510 ft) estimated six inches of snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 419514, 419515, 419516, 419518, 419519, 419520, 419521, 419522, 419523, 419524, 419525, 419526, 419527, 419528, 419529.